Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 54, NWS Flagstaff, AZ

August 11, 2004Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 11, 2004, 2:30 PM MST for Yavapai County, Arizona. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2004, 2:30 PM MST (21:30 UTC)
Expired
Aug 11, 2004, 3:15 PM MST
In force
45 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 9.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2004-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2004-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-570 J/kg
Mixed-layer LCL
3204 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 11:20 AM MST, 3 hours 10 minutes earlier.

Area forecast discussion, Aug 11, 11:20 AM MST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1120 AM MST THU AUG 11 2004

.SYNOPSIS...MOISTURE OVER SOUTHWEST SECTIONS OF THE STATE WILL AID
IN AFTERNOON THUNDERSTORM DEVELOPMENT TODAY...WITH THE MOGOLLON RIM
AND POINTS SOUTHWARD SEEING SCATTERED STORMS WITH ISOLATED COVERAGE
EXPECTED ELSEWHERE. FRIDAY THROUGH THE WEEKEND...SOUTHERLY FLOW
ALOFT WILL ALLOW DEEPER MOISTURE INTO THE NORTHLAND WITH INCREASED
THUNDERSTORM ACTIVITY. SOME STORMS FRIDAY THROUGH SUNDAY MAY PRODUCE
LOCALLY HEAVY RAIN...ESPECIALLY ACROSS YAVAPAI AND COCONINO COUNTIES.
&&

.DISCUSSION...ZONE FORECAST HAS BEEN UPDATED MAINLY TO FRESHEN UP
CLOUD COVER WORDING FOR TODAY AND REDUCED CHCS OF PRECIP OVER ZONE
40 TODAY.

THINKING ABOUT A FLASH FLOOD WATCH FOR FRIDAY AFTERNOON AND
EVENING...IF WE DECIDE TO GO THIS WAY...THE WATCH WOULD BE ISSUED
WITH THE AFTERNOON PACKAGE TODAY COVERING FRIDAY AFTERNOON AND
EVENING FROM THE COCONINO PLATEAU SOUTH ACROSS YAVAPAI AND NORTHERN
GILA COUNTIES AND THE WESTERN AND EASTERN MOGOLLON RIM.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
TC
Hazardous weather outlook, Aug 11, 9:45 AM MST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
945 AM MST WED AUG 11 2004

AZZ004>018-037>040-121400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
945 AM MST WED AUG 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

MOIST AIR HAS SEEPED INTO YAVAPAI AND NORTHERN GILA COUNTY TODAY.
PLENTY OF INSTABILITY IN THE ATMOSPHERE TO GET STORMS GOING
BETWEEN 1030 AM AND 1200 PM MST. ONCE STORMS DEVELOP THEIR MOVEMENT
WILL BE TO THE SOUTH. AS THE STORMS MOVE INTO THE DEEPER MOISTURE
OVER YAVAPAI AND NORTHERN GILA COUNTIES...THERE WILL BE AN ISOLATED
THREAT OF VERY HEAVY RAIN. SMALL HAIL WILL ALSO BE POSSIBLE WITH
THESE STORMS TODAY. THE MAIN THREAT AREA FOR STRONG STORMS AND
ISOLATED HEAVY RAIN WILL BE THE COCONINO PLATEAU...YAVAPAI AND
NORTHERN GILA COUNTY...THE WESTERN AND EASTERN MOGOLLON RIM AND THE
WHITE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY WILL BE SIMILAR TO TODAY AS FAR AS THUNDERSTORM COVERAGE
AND INTENSITY. HOWEVER BY FRIDAY...WE ARE WATCHING A WEATHER
DISTURBANCE THAT WILL MOVE INTO EXTREME WESTERN ARIZONA. THIS SYSTEM
WILL ACT TO PULL DEEP MOISTURE FROM ALONG THE COLORADO RIVER BASIN
OF SOUTHWEST ARIZONA AND EASTERN CALIFORNIA UP INTO PORTIONS OF
NORTHERN ARIZONA...THIS WILL POTENTIALLY ELEVATING THE THREAT OF
HEAVY RAIN AND SEVERE STORMS. A MOIST AND UNSTABLE AIRMASS WILL
RESIDE OVER NORTHERN ARIZONA SATURDAY THROUGH TUESDAY OF NEXT
WEEK...SO EXPECTED A GOOD CHANCE OF AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 2:54 PM MSTFlash Flood WarningFGZYavapai36 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.